Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 97, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 8, 2016, 3:29 PM CDT for Taylor County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2016, 3:29 PM CDT (20:29 UTC)
- Expired
- May 8, 2016, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 70 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:00 PM CDT | HAIL 1.75 | Tye, TX | |
| May 8, 4:01 PM CDT | HAIL 0.88 | Tye, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
055
WUUS54 KSJT 082029
SVRSJT
TXC441-082115-
/O.NEW.KSJT.SV.W.0097.160508T2029Z-160508T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT SUN MAY 8 2016
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL TAYLOR COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 415 PM CDT
* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAPPY
VALLEY...OR 17 MILES NORTH OF WINTERS...MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
TUSCOLA AND VIEW AROUND 355 PM CDT.
BUFFALO GAP AROUND 400 PM CDT.
DYESS AFB AROUND 405 PM CDT.
POTOSI AROUND 415 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CAMP
TONKAWA AND LAKE ABILENE.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 274 AND 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3222 9963 3210 10011 3220 10015 3226 10015
3252 9986
TIME...MOT...LOC 2029Z 235DEG 25KT 3221 10004
HAIL...1.50IN
WIND...60MPH
$$
JOHNSON2 follow-up statements
153
WWUS54 KSJT 082047
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT SUN MAY 8 2016
TXC441-082115-
/O.CON.KSJT.SV.W.0097.000000T0000Z-160508T2115Z/
TAYLOR TX-
347 PM CDT SUN MAY 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL TAYLOR COUNTY...
AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIEW...OR 13
MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
VIEW AROUND 350 PM CDT.
DYESS AFB AROUND 400 PM CDT.
TYE AROUND 405 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CAMP
TONKAWA AND LAKE ABILENE.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 274 AND 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3230 9969 3216 10013 3217 10014 3227 10014
3252 9986
TIME...MOT...LOC 2047Z 222DEG 27KT 3236 9994
HAIL...1.50IN
WIND...60MPH
$$
JOHNSON111
WWUS54 KSJT 082103
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
403 PM CDT SUN MAY 8 2016
TXC441-082115-
/O.CON.KSJT.SV.W.0097.000000T0000Z-160508T2115Z/
TAYLOR TX-
403 PM CDT SUN MAY 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL TAYLOR COUNTY...
AT 403 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIEW...OR 15
MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
TYE AND DYESS AFB AROUND 415 PM CDT.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 274 AND 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3235 9973 3217 10014 3227 10014 3252 9986
TIME...MOT...LOC 2103Z 221DEG 27KT 3234 9996
HAIL...1.00IN
WIND...60MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:03 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 8, 12:03 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 1203 PM CDT SUN MAY 8 2016 .AVIATION... /18Z TAFS/ Expect mainly VFR conditions this afternoon and early evening across West Central Texas. Stratus will develop during late evening and early morning morning hours on Monday, with MVFR ceilings at the terminals between 04Z-14Z, and a few hours of IFR ceilings at KJCT and KBBD. Also, scattered thunderstorms will develop this afternoon mainly across western and northern areas and possibly become more widespread tonight. Keeping the VCTS at the terminals for now. The winds will continue form the south with gusts to around 25 knots. && .PREV DISCUSSION... /issued 645 AM CDT SUN MAY 8 2016/ AVIATION... /12Z TAFS/ MVFR stratus may affect southern terminals, KSOA, KJCT and KBBD through mid morning. Have VCSH at most terminals this morning, with beginning VCTS late afternoon. Several bands of showers and thunderstorms will move over tonight, but timing is difficult so left most stations with VCTS. Otherwise, MVFR stratus returns over the terminals this evening with the potential for IFR after midnight for the I-10 corridor. PREV DISCUSSION... /issued 408 AM CDT SUN MAY 8 2016/ SHORT TERM... (Today and Tonight) .Severe weather possible this afternoon and night... A dryline will be developing along a Ft. Stockton...Colorado City... Childress line this afternoon. Isolated to scattered showers and thunderstorms are expected to develop east of the dryline across the Big Country...Concho Valley and Crockett county this afternoon. With GFS MUCAPES of 1500-2000 J/KG and 0-6KM Bulk Shears of 45 to 55 KTS, some storms could become severe. The dryline is expected to temporarily retreat west early Sunday evening, then push east overnight across West Central Texas, as a surface trough moves through. Severe weather potential will continue overnight. In fact, the best chance of severe weather may be tonight, as mid/upper cloudiness and weak low level convergence limit afternoon storm development. The main weather hazards will be large hail and damaging winds. Mild temperatures are otherwise in store today, with highs in the mid 80s and lows tonight in the lower 60s. LONG TERM... (Monday through Saturday) Continued rain chances and a couple of weak cold fronts later in the long term highlight the long term. On Monday, some showers and thunderstorms may linger across our eastern counties, during the morning hours. A surface trough will move east across our counties on Monday and bring gusty southwest winds. Otherwise, Monday looks dry, with highs mainly in the 85 to 90 range. Then, the upper flow becomes more zonal for Tuesday and Tuesday night. This zonal flow will give West Central Texas about 24 hours of dry weather. Another weak cold front on Wednesday will stall somewhere just south of Interstate 20, likely near a Sterling City to Brownwood line. This boundary may help initiate showers and thunderstorms Wednesday. For now, will maintain the greatest PoPs across our southeastern counties; that's where models indicate the best moisture and low-level convergence will be located. However, the severe thunderstorm threat for Wednesday looks very low. The GFS and ECMWF diverge on their respective QPF fields; the GFS doesn't indicate any on Wednesday, while the ECMWF indicates some over all our counties. Then, for Wednesday night, these two models flip; the GFS is wet, and the ECMWF is dry. So, 20 PoPs for Wednesday night look best for now. Confidence is low regarding the rain potential continuing into Thursday; thus, 20 PoPs look best for that period as well. A short-wave ridge aloft develops to our west late this week. But, models do indicate rain potential, with a stalled front lingering across our counties into Saturday and favorable northwest flow aloft. Therefore, will continue slight chance PoPs for Friday night and Saturday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 85 63 86 61 / 30 60 10 0 San Angelo 86 64 89 59 / 30 50 10 0 Junction 83 66 91 59 / 30 40 10 5 && .SJT Watches/Warnings/Advisories... None. && 21
Hazardous weather outlook, May 8, 2:03 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 203 PM CDT SUN MAY 8 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-091915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 203 PM CDT SUN MAY 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL LARGER THAN GOLF BALL SIZE HAIL AND DAMAGING WINDS ARE THE MOST LIKELY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE AS WELL. THESE STORMS WILL LIKELY CONTINUE WELL INTO THE EVENING HOURS AND PERHAPS INTO THE OVERNIGHT HOURS AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY. A FEW STORMS COULD BECOME SEVERE, WITH THE BEST POTENTIAL WEDNESDAY AND WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.
In the hours before
Special weather statement, May 8, 3:22 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 322 PM CDT SUN MAY 8 2016 TXZ054-066-113-127-128-082100- JONES TX-RUNNELS TX-CALLAHAN TX-NOLAN TX-TAYLOR TX- 322 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALLAHAN...TAYLOR EAST CENTRAL NOLAN COUNTIES AND WEST CENTRAL CALLAHAN UNTIL 400 PM CDT... AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAPPY VALLEY... OR 15 MILES NORTH OF WINTERS...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... TUSCOLA AND VIEW AROUND 345 PM CDT. BUFFALO GAP AROUND 350 PM CDT. POTOSI AROUND 400 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IMPACT...LAKE ABILENE... CAMP TONKAWA...PUMPHREY...DRASCO...OVALO...KIRBY LAKE AND CAMP BUTMAN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL TEXAS. LAT...LON 3202 10008 3222 10026 3260 9983 3224 9946 TIME...MOT...LOC 2021Z 235DEG 30KT 3216 10005
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:58 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 47 min |
| May 8, 3:19 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan, Sterling | 41 min |
| May 8, 3:22 PM CDT | Special Weather Statement | SJT | Taylor | 38 min |
| May 8, 3:39 PM CDT | Severe Thunderstorm Warning | SJT | Nolan | 51 min |
| May 8, 3:41 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 49 min |
| May 8, 3:53 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Taylor | 52 min |
| May 8, 3:54 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Sterling | 51 min |
| May 8, 3:56 PM CDT | Severe Thunderstorm Warning | SJT | Nolan | 49 min |
| May 8, 4:14 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Shackelford, Throckmorton | 46 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones | 36 min |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | SJT | Nolan, Runnels, Taylor | 46 min |
| May 8, 4:35 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Irion, Sterling, Tom Green | 40 min |
| May 8, 4:37 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Shackelford | 53 min |
| May 8, 4:56 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Shackelford, Throckmorton | 28 min |
| May 8, 5:04 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 41 min |
| May 8, 5:12 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Irion, Sterling, Tom Green | 36 min |
| May 8, 5:35 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Shackelford | 55 min |
| May 8, 5:45 PM CDT | Special Weather Statement | SJT | Runnels | 60 min |
| May 8, 6:23 PM CDT | Special Weather Statement | SJT | Callahan, Coleman, Taylor | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.